Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 85, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2018, 8:06 AM CDT for Brule County, South Dakota. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 8:06 AM CDT (13:06 UTC)
- Expired
- Jun 27, 2018, 8:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Brule County, SD
The radar
The Aberdeen radar (KABR), 205 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 8:27 AM CDT | TSTM WND GST 58 | 3 S Chamberlain, SD | |
| Jun 27, 8:32 AM CDT | HAIL 1 | 5 S Chamberlain, SD | |
| Jun 27, 8:46 AM CDT | HAIL 0.75 | 6 Ssw Pukwana, SD | DIME HAIL AND TORRENTIAL HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 4:34 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
093
WUUS53 KFSD 271306
SVRFSD
SDC015-271345-
/O.NEW.KFSD.SV.W.0085.180627T1306Z-180627T1345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
806 AM CDT WED JUN 27 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Brule County in south central South Dakota...
* Until 845 AM CDT.
* At 805 AM CDT, a severe thunderstorm was located near Reliance, or
10 miles west of Chamberlain, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. Ping pong ball size hail was reported
earlier with this storm near Lyman.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lake Francis Case around 810 AM CDT.
Chamberlain around 820 AM CDT.
Other locations impacted by this severe thunderstorm include Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 9945 4370 9941 4377 9941 4380 9936
4386 9931 4390 9936 4393 9935 4394 9923
4385 9885 4350 9911 4350 9918 4359 9934
4364 9935 4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 1305Z 297DEG 29KT 4383 9952
HAIL...1.50IN
WIND...60MPH
$$
Kalin1 follow-up statement
082
WWUS53 KFSD 271323
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
823 AM CDT WED JUN 27 2018
SDC015-271345-
/O.CON.KFSD.SV.W.0085.000000T0000Z-180627T1345Z/
Brule SD-
823 AM CDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR BRULE COUNTY...
At 822 AM CDT, a severe thunderstorm was located over Lake Francis
Case, or near Chamberlain, moving southeast at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of Brule
County, including the following locations... Pukwana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4369 9945 4370 9941 4377 9941 4380 9936
4386 9931 4390 9936 4393 9935 4394 9923
4385 9885 4350 9911 4350 9918 4359 9934
4364 9935 4366 9938 4365 9945 4367 9947
TIME...MOT...LOC 1322Z 297DEG 29KT 4377 9935
HAIL...1.50IN
WIND...70MPH
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:09 AM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 27, 6:09 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 609 AM CDT Wed Jun 27 2018 .SHORT TERM...(Today and Tonight) Issued at 354 AM CDT Wed Jun 27 2018 A convective complex has developed early this morning over north central SD along a frontal boundary pushing to the southeast. The thunderstorms are being fed by instability and a low level jet positioned over the central portions of the state. This makes for a tricky forecast through the morning hours with CAMs handling the evolution of this system differently. Both the RAP and EXP HRRR have the complex dying off as it enters our western CWA, while the HRRR/NMM/ARW allow the thunderstorms to continue to push eastward into the I-29 corridor through mid morning. Elected to go with the former solution as the convection will outrun the instability and loses the LLJ support as it enters our CWA. For the remainder of the day convection chances look small, though confidence in timing/coverage is low with model differences - though the overall theme is mainly dry. If something were to develop it would probably be north of Highway 14 where there is low level convergence with the boundary, or possibly in our far southwest along the edge of the cap/better instability gradient. Thermal profiles will be warmer today, so looking at highs into the lower to mid 80s. It should remain dry tonight, with the GFS being an outlier in developing convection across our far south and west - which is not supported by other models. It will be a warmish night with lows mid and upper 60s. .LONG TERM...(Thursday through Tuesday) Issued at 354 AM CDT Wed Jun 27 2018 The main theme through the remainder of the week will be the heat as an upper level ridge builds across the region. Highs will climb into the mid 80s to lower 90s on Thursday, then into the lower to mid 90s on Friday as 850 mb temperatures rise to around 25 to 28 C. Dewpoints will be around 70 each day, resulting in a heat index of around 100 in some areas, especially on Friday - and suspect that a heat advisory will have to be issued at some point. It looks to be dry both days. Things begin to change on Friday night and Saturday as an upper level trough pushes into the Northern Plains - transitioning to a nearly zonal flow by the beginning of next week. This will result in cooling temperatures and increasing rain chances for the weekend, with the better rain chances residing in the Friday night to Saturday night time frame. While Sunday looks mostly dry, confidence is lower for Monday and Tuesday with model differences. Thermal profiles do warm for the beginning of the week, though still remain close to or just above normal for this time of year. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 602 AM CDT Wed Jun 27 2018 Showers and thunderstorms will push across the area through the morning, affecting KHON and KFSD. Patchy fog over portions of the area this morning will diminish by late morning. For the remainder of the day, thunderstorms chances are low. Winds will be light through the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...JM AVIATION...JM
Hazardous weather outlook, Jun 27, 4:49 AM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 AM CDT Wed Jun 27 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-067-070-071-281000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha- Lincoln SD-Clay SD-Union- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Due to recent heavy rainfall, river flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ038-050-052>054-057>061-063>066-068-069-281000- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will push across the area during the morning hours. These storms will be capable of producing hail to the size golf balls and winds to 60 mph. Due to recent heavy rainfall, river flooding will continue through the lower Missouri River corridor. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. SDZ039-040-055-281000- Kingsbury-Brookings-Lake- 449 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of east central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very warm temperatures and high relative humidity will result in a heat index of near 100 degrees across the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 27, 6:50 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 AM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 AM HAIL 8 NNW HARRISON 43.54N 98.59W
06/27/2018 E1.00 INCH AURORA SD TRAINED SPOTTER
ALSO 50+ MPH WINDS.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 5:10 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 35 min |
| Jun 27, 5:45 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 45 min |
| Jun 27, 6:25 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas | 35 min |
| Jun 27, 6:46 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 44 min |
| Jun 27, 6:55 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hutchinson | 35 min |
| Jun 27, 7:22 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 38 min |
| Jun 27, 7:29 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 24 min |
| Jun 27, 7:57 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 19 min |
| Jun 27, 8:42 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 48 min |
| Jun 27, 9:22 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.